What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 17, 6:56 PM CST, 29 minutes earlier.
Area forecast discussion, Jul 17, 6:56 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
756 PM CDT Mon Jul 17 2017
.UPDATE...
Issued at 754 PM CDT Mon Jul 17 2017
Added Bayfield and Sawyer counties to the watch through 04z. The
line is steadly moving east through continued unstable air. The
storms should finally decrease in intensity by the end of the
watch. Rest of fcst unchnaged.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM CDT Mon Jul 17 2017
At 330 PM, storms were rapidly developing just west of the CWA. A
new severe thunderstorm watch was just issued by the Storm
Prediction Center, for much of our northeast Minnesota CWA, the
western Lake Superior Nearshore waters and far northwest
Wisconsin. Temperatures had soared to near 90 in the Brainerd
Lakes region, although showers and storms north of the Iron Range
had limited temps into the 70s and lower 80s. Dewpoints were in
the low to mid 70s across much of northeast Minnesota, in the warm
sector ahead of the frontal boundary moving into western MN.
The obvious focus for tonight will be the threat of severe
weather. Severe Thunderstorm Watch 418 has just been issued until
11 PM this evening for much of the CWA. CAM's continue to be all
over the place, as expected, but the consensus among them is that
there will be some agreement concerning mode, with storms starting
as discrete cells, and eventually evolving into line and bowing
segments. Large hail, along with damaging winds, appear to be the
main threat. There is some potential for tornadoes, but not enough
at this point for a TOR watch. Will be a warm and humid night
across the Northland, with lows ranging from the 50s in the far
north, to the upper 60s to around 70 in the far south.
The frontal boundary will begin to sag to a west-east alignment on
Tuesday, with the brunt of the precipitation stretching from the
Brainerd Lakes, to the Twin Ports, and points south. The heaviest
rainfall on Tuesday is expected from east central Minnesota into
northern Wisconsin. Some potential for severe storms across our
far southern areas on Tuesday, with the best chance just south of
our CWA. Highs will range from the 70s to lower 80s.
.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM CDT Mon Jul 17 2017
The long-term forecast period is highlighted by temperatures near
average, along with a few off-and-on chances of showers and
thunderstorms.
Tuesday night, a mid-level shortwave will be passing just to our
south, which will support a chance of showers and storms, mainly to
the far southeast corner of our forecast area. Another shortwave
will arrive Wednesday afternoon and evening per the 17.12z NAM and
GFS model runs, which will linger through Wednesday night, so it
should be a quick chance of showers and storms. The 17.12z GFS is
hinting at potentially some strong to severe storms over our south
with MLCAPE up to 3000 J/kg. However, the NAM/ECMWF/CMC models are
nowhere near as high with the instability, so confidence in severe
potential for this time frame is very low. However, the Storm
Prediction Center Day 3 convective outlook does have a Marginal Risk
of severe weather just to our south over southern Minnesota. If the
models all trend toward the GFS, this convective risk would creep
farther north. High temperatures Wednesday through Friday will be in
the upper 70s and lower 80s.
A brief dry period will begin Thursday morning, lasting through
early Friday morning, due to sfc high pressure building into the
region from southern Manitoba Canada. However, another series of
shortwaves look to bring off-and-on chances of showers and storms
during the day Friday and through the weekend, especially for
Saturday afternoon and evening. There are some model disagreements
between the GFS/ECMWF/CMC models as the GFS and ECMWF has
precipitation occurring over the Northland by 00z Sunday, yet the
Canadian model has no on-going precipitation at that time. Similar
disagreement between the models exist for Monday, only the model
solutions have flipped among these three. Temperatures from Saturday
through Monday will be a bit cooler compared to the days prior, with
highs in the mid to upper 70s for this period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon Jul 17 2017
An area of strong to severe thunderstorms are moving through NE MN
at issuance time. When the storms went through BRD, they had
45-55 mph wind gusts and IFR conditions. They will affect HIB/DLH
between 00z-02z with the same conditions. The storms will affect
hyr between 02-06z. After the storms pass, conditions will be vfr
with MVFR conditins in fog. All sites will be VFR during the day
on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 63 77 57 80 / 80 30 10 10
INL 55 80 52 79 / 60 10 0 20
BRD 66 80 57 82 / 70 50 10 30
HYR 68 85 56 83 / 60 60 30 10
ASX 66 82 56 83 / 60 60 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
UPDATE...Stewart
SHORT TERM...DAP
LONG TERM...JTS
AVIATION...Stewart
Hazardous weather outlook, Jul 17, 2:43 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
343 PM CDT Mon Jul 17 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
343 PM CDT Mon Jul 17 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Strong to severe thunderstorms are expected to develop across
north-central Minnesota later this afternoon and track eastward
into northeast Minnesota towards this evening. The strongest
storms will be capable of producing large hail and damaging winds,
with a small chance of a tornado. A Severe Thunderstorm Watch has
been issued for all of north-central and northeast Minnesota, as
well as portions of northwest Wisconsin for this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Another round of strong to severe thunderstorms are expected
Tuesday, mainly for east central Minnesota into northwest
Wisconsin.
Thunderstorms are possible from central Minnesota to northwest
Wisconsin Wednesday afternoon through Thursday morning.
Thunderstorms are possible across northeast Minnesota and
northwest Wisconsin Friday afternoon, and again Saturday
afternoon through Saturday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters will be needed this afternoon into this evening
across much of north-central and northeast Minnesota and portions
of northwest Wisconsin. Please report hail of any size, damaging
winds, and heavy rainfall amounts.
LSZ121-140>148-181245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
343 PM CDT Mon Jul 17 2017
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Strong to severe thunderstorms will be possible over the western
Lake Superior nearshore waters later this evening and overnight.
Some storms may cause damaging winds, large hail, cloud-to-water
lightning, and heavy downpours.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Thunderstorms will be possible during the day Tuesday.
Another chance of thunderstorms will be possible Saturday
afternoon through Sunday morning.
JTS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 17, 6:32 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
732 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 4 E ZEMPLE 47.31N 93.70W
07/17/2017 M1.01 INCH ITASCA MN PUBLIC
RAINFALL IN A 1 HOUR 15 MINUTE PERIOD.
&&
BJHSpecial weather statement, Jul 17, 6:47 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
747 PM CDT MON JUL 17 2017
MNZ019-180100-
Central St. Louis-
747 PM CDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LOUIS COUNTY...
At 747 PM CDT, a strong thunderstorm was 9 miles west of Embarrass,
or 15 miles south of Lake Vermilion, moving east at 25 mph.
Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
This storm will be near...
Tower around 800 PM CDT.
Other locations impacted by this storm include Big Rice Lake,
Wahlsten, and Soudan Underground Mine State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4760 9249 4773 9258 4783 9226 4760 9218
TIME...MOT...LOC 0047Z 252DEG 24KT 4767 9240
JTS
Local storm report, Jul 17, 7:00 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
800 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL CHISHOLM 47.49N 92.88W
07/17/2017 M0.75 INCH ST. LOUIS MN PUBLIC
DIME SIZE HAIL IN TOWN.
&&
BJHLocal storm report, Jul 17, 7:02 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
802 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL EMBARRASS 47.66N 92.20W
07/17/2017 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
JUST STARTING ALONG WITH RAINFALL.
&&
BJHSpecial weather statement, Jul 17, 7:02 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
802 PM CDT MON JUL 17 2017
MNZ019-180130-
Central St. Louis-
802 PM CDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...
At 802 PM CDT, a strong thunderstorm was near Whiteface Reservoir, or
34 miles northwest of Split Rock Lighthouse State Park, moving
southeast at 10 mph.
Wind gusts up to 40 mph, nickel-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Fairbanks and Wolf Lake around 830 PM CDT.
Other locations impacted by this storm include Bassett Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4743 9179 4740 9179 4719 9193 4733 9223
4749 9212
TIME...MOT...LOC 0102Z 293DEG 9KT 4738 9208
JTSSpecial weather statement, Jul 17, 7:10 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
810 PM CDT MON JUL 17 2017
MNZ019-180130-
Central St. Louis-
810 PM CDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ST. LOUIS COUNTY...
At 809 PM CDT, a strong thunderstorm was over Embarrass, or 19 miles
southeast of Lake Vermilion, moving east at 25 mph. Pea sized hail
was reported in Embarrass at 809 PM CDT.
Half-inch hail is possible with this storm.
This storm will be near...
Babbitt around 830 PM CDT.
Other locations impacted by this storm include Bear Head Lake, Bear
Head Lake State Park, Ridge, and Bear Island Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4759 9222 4774 9228 4785 9191 4758 9182
TIME...MOT...LOC 0109Z 256DEG 23KT 4768 9214
JTS